Rhabdomyolysis is a potential complication of psychotropic drugs use and may potentially lead to life-threatening complications, such as an acute renal failure. We describe the case of a 40-year-old military soldier suffering from post-traumatic stress disorder was admitted for an adaptation of his treatment. Mirtazapine was introduced and quetiapine increased. Two days later, the patient presented with severe rhabdomyolysis syndrome. Mirtazapine administration was paused and intravenous hydration commenced. Shortly after the creatine kinase levels decreased enabling mirtazapine to be reintroduced without complication. It is our opinion that 5-hydroxytryptamine 2a serotonergic receptors inhibition (related to mirtazapine and quetiapine) associated with muscle training was responsible for inducing rhabdomyolysis. This must be kept in mind when psychotropic medications are adjusted, especially in an athletic population such as military.
Statistics from Altmetric.com
Contributors ES was responsible for the conception or design of the work and drafting the article. SK and CM were involved in the data collection. CR was involved in the data analysis and interpretation. HD contributed to the critical revision of the article. BL was responsible for the final approval of the version to be published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.